Hypophosphatemia Due to Adefovir Treatment


Demir N. A. , Kolgelier S., Ozcimen S., Aksoz S., Inkaya A. C.

MEDITERRANEAN JOURNAL OF INFECTION MICROBES AND ANTIMICROBIALS, vol.1, 2012 (Peer-Reviewed Journal) identifier

  • Publication Type: Article / Article
  • Volume: 1
  • Publication Date: 2012
  • Journal Name: MEDITERRANEAN JOURNAL OF INFECTION MICROBES AND ANTIMICROBIALS
  • Journal Indexes: Emerging Sources Citation Index, Scopus

Abstract

Adefovir dipivoxil is an orally effective prodrug excreted unchanged in urine by glomerular filtration and tubular secretion. While it effectively suppresses hepatitis B virus replication, it may cause nephrotoxicity characterized by severe hypophosphatemia. In this report, we present a case of isolated hypophosphatemia due to long-term use of adefovir dipivoxil (10 mg/day). Due to the risk of hypophosphatemia with extended use, calcium and serum levels and symptoms suggesting nephrotoxicity should be followed in patients using adefovir dipivoxil for an extended period.